Thunderstorm Wind, Gloucester
- When
- June 6, 4:58 PM EST to 5:08 PM EST
- Where
- Gloucester County, Newfield
- Measured
- 52 kt (60 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 39.550, -75.033
A severe thunderstorm knocked down a 100-year-old oak tree in Newfield Borough. The downed tree blocked a roadway.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down a 100-year-old oak tree in Newfield Borough. The downed tree blocked a roadway. The same storm tore down large limbs and wires in Clayton Borough. The combination of wind and lightning caused about 28,000 Conectiv Energy customers throughout southern New Jersey to lose power that afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 6, 3:15 PM EST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT THU JUN 6 2002
SURFACE OBS SHOW A COLD FRONT CUTTING THROUGH NJ AND NRN DELMARVA.
TEMPERATURES MAINLY IN THE 60S/70S NORTH OF THE FRONT...80S TO NEAR
90 SOUTH OF IT. WATCH BOX 395 ISSUED A SHORT TIME AGO IN THE WARM
SECTOR. LAPS ANALYSIS SHOWS A -6 TO -7 ACROSS SRN NJ AND THE
DELMARVA. CAPES ARE IN EXCESS OF 2000 J/KG IN THE SAME AREA. KDIX
DOES SHOW SHOWERS/THUNDERSTORMS OVER DELAWARE BAY AND IN OCEAN
COUNTY. NOT EXPECTING MUCH SEVERE IN THIS AREA AS BAY/SEA BREEZES
ARE HELPING TO SOMEWHAT STABILIZE THE AREA. WILL NEED TO WATCH
FURTHER WEST AS THESE BOUNDARIES COLLIDE WITH COLD FRONT OR ALREADY
DEVELOPED CONVECTION.
WILL LEAVE THE FFA UP FOR THE SAME LOCATIONS AS PREVIOUS PACKAGE.
THIS AREA IS MORE STABLE AND THUNDERSTORMS ARE LESS LIKELY...BUT
SLOW MOVING SHOWERS OVER THE SAME AREA ARE LIKELY. AREA OF PRECIP
SHOULD BE ENHANCED WITH THE H3 JET IN A PRIME LOCATION.
CECIL COUNTY MD TO CAMDEN COUNTY NJ HAVE BOTH A FLOOD WATCH AND A
SEVERE THUNDERSTORM WATCH. OCEAN COUNTY IS THE ONLY COUNTY WITH NO
WATCHES.
AS FOR THE MODELS...PREFER THE AVN WITH ITS HEAVIER QPF ACROSS
CENTRAL AND NRN ZONES COMPARED TO THE ETA WHICH TAKES THE HEAVIER
PRECIP FURTHER SOUTH. BOTH THE 06Z AVN FROM EARLIER THIS MORNING AS
WELL AS THE 12Z RUN CORRELATE BETTER WITH RADAR TRENDS. ALTHOUGH THE
AREAL COVERAGE IS CURRENTLY BETTER WITH THE AVN...IT APPEARS IT
MOVES OUT THE PRECIP A BIT TOO FAST OVERNIGHT. WITH THIS IN MIND
WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST FOR TOMORROW MORNING
FOR ABOUT THE SRN HALF OF THE CWA. THIS EVEN A BIT SLOWER THAN THE
SLOWER ETA.
GENERAL QPF AMOUNTS SHOULD RUN IN THE .75 TO 1.50 INCH RANGE. HIGHER
AMOUNTS ARE CERTAINLY POSSIBLE WITH PWS NEAR 2.00 INCHES.
AFTER THE MORNING THREAT OF PRECIP ACROSS THE SOUTH TOMORROW...THE
FORECAST IS DRY FOR QUITE AWHILE. WILL GO PTCLDY TOMORROW AS A NE
FLOW AND REMNANT LOW LEVEL RH GETS TRAPPED UNDER THE INVERSION.
WINDS GO MORE SOUTHERLY ON SATURDAY. PROGS ARE A LITTLE DRYER IN THE
LOW LEVELS AS WELL AND CONVECTIVE TEMPS ARE NOT EXPECTED TO BE MET.
WITH THIS IN MIND WILL GO MOSUNNY.
WILL GO SLIGHTLY LOWER THAN THE ADVERTISED AFTERNOON MOS TEMPS FOR
THE NEXT TWO DAYS.
ON THE MARINE DESK...NO CHANGES FROM THIS MORNING. SMALL CRAFT
ADVISORIES ARE UP FOR THE ENTIRE COAST AND LOWER DELAWARE. THE UPPER
BAY HAS A HEADLINE FOR A POSSIBLE SCA FOR TOMORROW.
FCSTID = 29
MPO 55 69 49 71 / 100 0 0 0
ABE 56 72 50 73 / 100 10 0 0
RDG 56 72 51 74 / 100 10 0 0
PHL 58 72 54 76 / 100 20 0 0
12N 55 69 51 72 / 100 0 0 0
SMQ 56 72 49 74 / 100 10 0 0
TTN 58 70 51 76 / 100 20 0 0
MIV 60 69 52 76 / 90 30 0 0
ACY 62 68 58 74 / 90 30 0 0
ILG 61 71 52 77 / 100 30 0 0
DOV 63 72 55 79 / 90 30 0 0
GED 64 70 55 78 / 90 30 0 0
ESN 64 71 55 78 / 90 30 0 0
.PHI...
DE...FLOOD WATCH THROUGH TONIGHT FOR ZONE DEZ001.
MD...FLOOD WATCH THROUGH TONIGHT FOR ZONE MDZ008.
NJ...FLOOD WATCH THROUGH TONIGHT FOR ZONES
NJZ001...NJZ007>010...NJZ012>013...NJZ015>019.
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES
PAZ054>055...PAZ060>062...PAZ067>071.
MARINE...SMALL CRAFT ADVISORY ENTIRE COAST AND LOWER DELAWARE BAY.
KRUZDLODEZ001>003-MDZ008-012-015-019-020-NJZ016>018-021>025-027-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EDT THU JUN 6 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR DELAWARE...SOUTHERN NEW JERSEY...EASTERN MARYLAND...SOUTHEAST VIRGINIA...AND THE ADJACENT COASTAL WATERS A VERY WARM...HUMID...AND UNSTABLE AIRMASS IS IN PLACE OVER THE REGION...AS A COLD FRONT REMAINS ACROSS CENTRAL NEW JERSEY AND SOUTHEASTERN PENNSYLVANIA. THUNDERSTORMS HAD DEVELOPED EARLY THIS AFTERNOON ACROSS CENTRAL MARYLAND AND VIRGINIA...AND THE STORMS WERE MOVING TOWARD THE NORTHEAST. THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS TO 70 MPH...AS WELL AS DANGEROUS LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. KRAUS
The Philadelphia radar (KDIX), 69 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300632.